Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 60, NWS Amarillo, TX

May 31, 1996Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 1996, 9:41 PM CDT for Collingsworth County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1996, 9:41 PM CDT (02:41 UTC)
Expired
May 31, 1996, 10:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:51 PM CDTHail 1.75Wellington, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2831 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:25 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 31, 8:25 PM CDT, 1 hour 16 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT FRI MAY 31 1996

THE DRYLN WAS LOCATED AT 01Z FM WRN TEXAS CO IN THE OK PNHDL SWD TO
JUST W OF DHT AND THEN TO NR VEGA AND HEREFORD.  THE DRYLN WAS MOVG
VERY SLOLY EWD WITH THE CNVTN CONFINED TO THE CNTRL AND ERN TX PNHDL.
WITH THE CNVTN MOVG FASTER THAN THE DRYLN...FEEL THAT THE CNVTN
SHOULD START TO WKN WITH THE LOSS OF DAYTIME HEATING AND AS THE CNVTN
MOVS FARTHER AWAY FM THE DRYLN.  AM A LTL CONCERNED THAT CNVTN MAY
YET REDVLP LTR TNGT AS THE PAC CDFNT PUSHES THRU THE PNHDLS BY MRNG.
ALTHOUGH THE ONE SHRTWV HELPING TO TRIGGER THE SVR WEA ATTM LIFTS OFF
TO THE NE INTO ERN KS BY 06Z SAT...THE MAIN SHRTWV TROF RMNS W OF THE
PNHDLS AND ANOTHER SHRTWV DROPS SEWD DOWN FM THE GREAT BASIN RGN INTO
THE BASE OF THE TROF.  FEEL THAT THE DRYLN...SINCE IT DID NOT MAKE
MUCH OF AN EWD PROGRESS TDA...WL PROBABLY RETREAT BACK TO THE W TO NR
THE TX-NM STATE LN OR INTO ERN NM THIS EVE/ERY TNGT AND THEN MERGE
WITH THE CDFNT ONCE IT CATCHES UP TO IT.

WL KEEP MENTION OF CNVTN IN THE UPDATED ZONES FOR THIS REASON AND
CONT TO MENTION PSBLY SVR TNGT.  WL UP THE POPS BACK UP SLGTLY INTO
THE CHC CATEGORY IN THE EXTRM WRN SXNS...OTRW FEEL THAT THE PREV FCST
LOOKS ON TRACK.  FEEL THAT THE CDFNT WL MOV INTO THE WRN OK AND NWRN
TX PNHDLS BTWN 09Z AND 12Z SAT AND THEN INTO THE CNTRL PNHDLS BTWN
12Z AND 15Z.  MODELS APR TO DVLP SFC LOW OVR THE PNHDLS BY 12Z SAT ON
THE CDFNT.  WL INDC WSHFT OVR THE NWRN PNHDLS LTR TNGT TO THE N WITH
THE FROPA.

.AMA...
TX...NONE.
OK...NONE.

SCHNEIDER

In the hours before

Local storm report, May 31, 5:01 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC
Local storm report, May 31, 5:38 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0528 PM    5 N BOYS RANCH            TX   1.75 INCH HAIL REPORTED
05/31/96   OLDHAM                         REPORTED BY ARES STORM
                                          SPOTTE@RS
Special weather statement, May 31, 7:43 PM CDT, 1 hour 58 minutes before
OKZ001-TXZ001-006-011-016-010245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT FRI MAY 31 1996

...THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM CDT HAS BEEN
CANCELLED...

THE TORNADO WATCH FOR OLDHAM...DEAF SMITH...HARTLEY AND DALLAM
COUNTIES IN THE TEXAS PANHANDLE AND FOR CIMARRON COUNTY IN THE
OKLAHOMA PANHANDLE HAS BEEN CANCELLED.  THE THREAT OF SEVERE
WEATHER HAS DIMINISHED.  THUNDERSTORMS PRODUCING SEVERE WEVATHER ARE
NOW EAST OF THE AREA.

THE REMAINDER OF TORNADO WATCH NUMBERS 511 AND 512 REMAIN IN EFFECT
UNTIL 10 PM CDT.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:01 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall59 min
May 31, 7:12 PM CDTTornado WarningAMADonley, Gray48 min
May 31, 7:27 PM CDTTornado WarningAMAArmstrong48 min
May 31, 7:57 PM CDTSevere Thunderstorm WarningAMACarson63 min
May 31, 8:02 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler58 min
May 31, 8:15 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
May 31, 8:22 PM CDTSevere Thunderstorm WarningAMACollingsworth68 min
May 31, 8:22 PM CDTSevere Thunderstorm WarningAMACollingsworth8 min
May 31, 8:43 PM CDTTornado WarningAMADonley32 min
May 31, 9:16 PM CDTTornado WarningAMADonley44 min
May 31, 9:57 PM CDTSevere Thunderstorm WarningAMADonley63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.